Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Amarillo, TX

September 22, 2004Hutchinson County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 22, 2004, 9:59 PM CDT for Hutchinson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2004, 9:59 PM CDT (02:59 UTC)
Expired
Sep 23, 2004, 1:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 230307
FFWAMA
TXC233-230600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED BODY OF TEXT
NATIONAL WEATHER SERVICE AMARILLO TX
959 PM CDT WED SEP 22 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1 AM CDT

* AT 956 PM CDT...THE HUTCHINSON COUNTY EOC CONTINUED TO REPORT 
EXTENSIVE FLOODING IN SOUTHEAST HUTCHINSON COUNTY...ESPECIALLY IN 
BORGER WHERE OVER 6 INCHES OF RAIN HAS FALLEN. ALTHOUGH MOST OF THE 
RAIN HAS MOVED EAST OF THE COUNTY...FLOOD WATERS HAVE NOT RECEDED 
YET ACCORDING TO THE HUTCHINSON COUNTY EOC. AS A RESULT...THE 
NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED THE FLASH FLOOD 
WARNING UNTIL 1 AM CDT.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

LAT...LON 3569 10150 3565 10137 3566 10113 3587 10111

$$
1 follow-up statement
000 
WGUS74 KAMA 230455
FFSAMA
TXC233-230600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1150 PM CDT WED SEP 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM CDT FOR SOUTHEASTERN
HUTCHINSON COUNTY...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ALL THE RAIN HAD MOVED EAST OF THE COUNTY. HOWEVER...FLOOD 
WATERS ARE ONLY SLOWLY RECEDING ACROSS THE SOUTHEAST PART OF THE 
COUNTY...ESPECIALLY AROUND BORGER. THE WATER WILL CONTINUE TO SLOWLY 
RECEDE THROUGH 1 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

LAT...LON 3569 10150 3565 10137 3566 10113 3587 10111

$$

ANDRADE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:38 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 22, 3:38 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED SEP 22 2004

.DISCUSSION...
AN ACTIVE WEATHER DAY TODAY AS THE FRONT FINALLY MADE ITS WAY INTO
THE AREA. SPC HAS PUT OUR WESTERN ZONES IN THE SLIGHT RISK
CATEGORY THROUGH TOMORROW MORNING. SHORT TERM FORECASTER ISSUED AN
URBAN AND SMALL STREAM FLOOD ADVISORY DURING TO THE LOCALLY HEAVY
RAIN...RADAR ESTIMATED THREE HOUR RAINFALL AT GREATER THAN 2 INCHES.
WV LOOP SHOWS NO SIGN OF LET UP WITH THE MOISTURE PLUME...THOUGH THE
UPPER LEVEL LOW IS PUSHING THE MOISTURE BOUNDARY EAST WITH
SIGNIFICANT AREAS OF DRYING IN OUR WESTERN CWA. THIS DRYER AREA IS
PRODUCING OUR STRONGEST CONVECTIVE STORMS AND WE EXPECT THIS
ACTIVITY TO CONTINUE THROUGH THE EVENING. MODELS ARE CURRENTLY
RUNNING A FEW HOURS BEHIND THE FRONT...THOUGH THEY GENERALLY AGREE ON
TIMING AND POSITION. THE GFS FINALLY GOT A HANDLE ON THE FRONT AND
NOW PUSHES IT FURTHER INTO OUR ZONE...A MORE REALISTIC SOLUTION.
PREVIOUS SHIFTS HAVE PRODUCED QUALITY GRIDS IN TRACKING THE FRONT SO
FEW CHANGES WERE MADE AT THIS TIME. ONLY CAVEAT BEING A SLIGHT
ADJUSTMENT TO THE POP AND QPF GRIDS TO ACCOUNT FOR FRONTAL
MOVEMENT...AND THE ADDITION OF PATCHY FOG IN THE SOUTHER ZONES. WITH
THE EXTREMELY MOIST ATMOSPHERE AND LOWERING TEMPS ASSOCIATED WITH THE
FRONT...THE THINKING WAS THAT FOG WOULD DEVELOP ALONG OR NEAR THE
FRONTAL BOUNDARY. MODELS INDICATE THE FRONT WILL EXIT OUR CWA BY 12Z
THURS AS THE UPPER LEVEL LOW STARTS ITS BURST TO THE NORTHEAST...SO
POPS AND WEATHER WILL RAPIDLY DIMINISH.

MODELS STILL UNCERTAIN ABOUT THE UPPER LEVEL PATTERN IN THE EXTENDED
PERIOD...THOUGH SOME GENERAL TRENDS ARE IN AGREEMENT. SOLUTIONS
BRING IN THE RIDGE OVER THE WEST COAST BY 12Z FRIDAY WITH THE UPPER
LEVEL LOWS NEGATIVELY TILTED AXIS SLICING THROUGH THE MIDWEST. THE
TREND IS TO THEN BRING A BROAD RIDGE OVER CANADA AND GENERALLY WEAK
FLOW OVER MOST OF THE US. WITH THE EXCEPTION OF A WEAK...BUT
PERSISTENT...UPPER LEVEL LOW OVER THE CENTRAL PLAINS. LOW POPS
WERE INSERTED INTO THE DAY 5 AND DAY 7 GRIDS BY PREVIOUS SHIFT AND
THERE SEEMED TO BE NO REASON TO CHANGE THAT THINKING. OVERALL
UNSETTLED CONDITIONS THROUGH THAT TIME FRAME TO JUMP ON ANYTHING TOO
SERIOUSLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     54  72  50  77 /  60  20   0   0
BEAVER       49  72  51  78 /  80  40   0   0
BOISE CITY   44  69  46  75 /  50  10   0   0
BORGER       53  72  51  77 /  80  20   0   0
BOYS RANCH   49  72  49  76 /  60  10   0   0
CANYON       54  73  50  77 /  60  10   0   0
CLARENDON    57  74  53  79 /  60  20  10   0
DALHART      47  72  48  76 /  50  10   0   0
GUYMON       48  73  49  77 /  80  20   0   0
HEREFORD     51  74  50  77 /  40  10   0   0
LIPSCOMB     55  73  51  78 /  70  30   0   0
PAMPA        56  73  52  78 /  80  30   0   0
SHAMROCK     59  75  53  79 /  50  30  10   0
WELLINGTON   61  75  54  80 /  40  30  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/14
Hazardous weather outlook, Sep 22, 1:00 PM CDT, 8 hours 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 22 2004

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED...OVER ALL OF THE PANHANDLES EXCEPT THE
NORTHWEST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Local storm report, Sep 22, 7:35 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT WED SEP 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   OFFICIAL NWS OBS

&&

WYNNE
Local storm report, Sep 22, 7:45 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT WED SEP 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 WSW HEREFORD          34.77N 102.54W
09/22/2004  1.00 INCH        DEAF SMITH         TX   AIRPLANE PILOT

0721 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   OFFICIAL NWS OBS

&&

WYNNE
Local storm report, Sep 22, 7:52 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT WED SEP 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 WSW HEREFORD          34.77N 102.54W
09/22/2004  1.00 INCH        DEAF SMITH         TX   AIRPLANE PILOT

0721 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   OFFICIAL NWS OBS

0725 PM     HAIL             10 E AMARILLO           35.20N 101.64W
09/22/2004  1.00 INCH        POTTER             TX   NWS EMPLOYEE

0726 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   NWS EMPLOYEE

&&

WYNNE
Local storm report, Sep 22, 8:06 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT WED SEP 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 WSW HEREFORD          34.77N 102.54W
09/22/2004  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

0658 PM     HAIL             HEREFORD                34.82N 102.40W
09/22/2004  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

0721 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   OFFICIAL NWS OBS

0725 PM     HAIL             10 E AMARILLO           35.20N 101.64W
09/22/2004  1.00 INCH        POTTER             TX   NWS EMPLOYEE

0726 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   NWS EMPLOYEE

&&

WYNNE
Local storm report, Sep 22, 8:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT WED SEP 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 WSW HEREFORD          34.77N 102.54W
09/22/2004  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

0658 PM     HAIL             HEREFORD                34.82N 102.40W
09/22/2004  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

0721 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   OFFICIAL NWS OBS

0725 PM     HAIL             10 E AMARILLO           35.20N 101.64W
09/22/2004  1.00 INCH        POTTER             TX   NWS EMPLOYEE

0726 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   NWS EMPLOYEE

0615 PM     FLASH FLOOD      BORGER                  35.66N 101.40W
09/22/2004                   HUTCHINSON         TX   EMERGENCY MNGR

            SEVERAL HOMES EVACUATED DUE TO RISING WATER.

&&

WYNNE
Local storm report, Sep 22, 8:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT WED SEP 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 WSW HEREFORD          34.77N 102.54W
09/22/2004  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

0658 PM     HAIL             HEREFORD                34.82N 102.40W
09/22/2004  1.00 INCH        DEAF SMITH         TX   TRAINED SPOTTER

0721 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   OFFICIAL NWS OBS

0725 PM     HAIL             10 E AMARILLO           35.20N 101.64W
09/22/2004  1.00 INCH        POTTER             TX   NWS EMPLOYEE

0726 PM     HAIL             9 E AMARILLO            35.20N 101.66W
09/22/2004  0.88 INCH        POTTER             TX   NWS EMPLOYEE

0815 PM     FLASH FLOOD      BORGER                  35.66N 101.40W
09/22/2004                   HUTCHINSON         TX   EMERGENCY MNGR

            SEVERAL HOMES EVACUATED DUE TO RISING WATER.

&&

WYNNE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:19 PM CDTSevere Thunderstorm WarningAMAPotter41 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.